Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Grand Rapids, MI

July 21, 2004Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2004, 5:47 PM EDT for Ionia County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 5:47 PM EDT (21:47 UTC)
Expired
Jul 21, 2004, 6:30 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 212147
SVRGRR
MIC067-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
547 PM EDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF           
  GREENVILLE TO 10 MILES SOUTH OF LOWELL...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SARANAC AND BELDING AROUND 555 PM EDT
  LAKE ODESSA AROUND 605 PM EDT
  IONIA AROUND 610 PM EDT
  PORTLAND AROUND 620 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4312 8530 4312 8494 4309 8485 4277 8485
      4278 8530

$$

RG NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:35 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 2:35 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT WED JUL 21 2004

.SHORT TERM...
TIMING AND DEVELOPMENT OF ANY SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING IS THE MAIN PROBLEM FOR THE SHORT TERM FORECAST. STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WINDS TO 70 MPH.
ETA WINDS THIS AM DID NOT INITIALIZE TOO WELL AND GFS SEEMED TO HAVE
A BETTER HANDLE ON MID LEVEL WINDS GIVING 30 TO 40 KNOTS. MAIN
INHIBITOR EARLY THIS AFTERNOON WAS A LACK OF STEEP LAPSE RATES IN
THE MID LEVELS TO KEEP WEAK UPDRAFTS IN THE LOW LEVEL MOVING UP.
EXPECT THAT THIS LACK OF ENERGY WILL BE OVERCOME BY THE SHORT WAVE
ENERGY LATER THIS AFTERNOON INTO THE EVENING HOURS. FLY IN THE
OINTMENT ON THIS WILL BE IF THE WARM LAYER...MENTIONED ON 18Z SPC
MCD..H850 - H7 ON THE 18Z DAVENPORT WORKS ITS WAY EAST. APX AND DTX
18Z SOUNDINGS DID NOT HAVE THE WARM LAYER SO STILL A LARGE ARE OF
UNSTABLE AIR WITH LIS AROUND -7 IN MI TO WORK WITH AND NO CINH.
WILL STILL HAVE TO WAIT TO SEE HOW THE SHORT WAVE INTERACTS WITH THE
UNSTABLE ENVIRONMENT LATER THIS AFTERNOON AND EVE. SPC UPGRADED
EXTREME SRN MI TO MDT RISK AT 18Z WHICH LOOKS LIKE A GOOD CALL ATTM.

ADDITIONAL THREAT FROM STORMS THIS AFTN AND EVE WILL BE HEAVY RAIN
WITH TROPICAL DEW POINTS AT THE SURFACE AND A K INDEX OF 35. EXPECT
THAT PERIODS OF BRIEF LOCALLY HEAVY RAIN WILL ALSO BE A
CONSIDERATION IN THE FORECAST THIS EVENING. THE GOOD NEWS IS THAT
THE STORMS SHOULD BE MOVING AROUND 30 KNOTS AND THEREFORE NOT LAY
DOWN A WHOLE LOT OF RAIN IN ANY ONE AREA.

IT LOOKS LIKE THE MAIN ACTIVITY WILL BE BETWEEN 6PM AND MIDNIGHT FOR
THE GRR CWA. TOMORROW THE ACTUAL COLD FRONT MOVES NW TO SE ACROSS
THE AREA EXITING THE AREA IN MID AFTERNOON. THINGS WILL BE DRYING
OUT AGAIN BUT HAVE LEFT SLGT CHC POPS IN THE N AND CHC POPS IN THE
SOUTH FOR THE POSSIBILITY OF ANY SHOWERS AND TSTMS THAT DO DEVELOP
ALONG THE FRONT. FRIDAY AND SATURDAY KEEP N WINDS WITH LOWER TEMPS
AND DEW POINTS MOVING INTO THE AREA AND NO RAIN.

.LONG TERM...
THE SAT NIGHT THROUGH MON TIME FRAME CONTINUES TO LOOK FAIRLY QUIET
AROUND THE GREAT LAKES AS SFC RIDGING IS STILL EXPECTED TO BE
NEARBY/OVERHEAD. WITH THE SFC RIDGE NEARBY...LOW TEMPS WILL STILL
BE FAIRLY COOL ON SAT NIGHT AS LOWS WILL BE MAINLY IN THE 50S WITH A
FEW 40S POSSIBLE IN THE NORMALLY COOLER AREAS. HIGHS ON SUN WILL
START TO REBOUND AS COMPARED TO FRI AND SAT. MID TO UPPER 70S CAN BE
EXPECTED SUN AND TEMPS WILL BE SLIGHTLY WARMER ON MON.

TUE LOOKS AS IF IT MIGHT NOT BE AS DRY AS PREVIOUSLY THOUGHT. THE
UPPER TROUGH IN PLACE TO OUR WEST OVER THE WEEKEND AND EARLY NEXT
WEEK TRIES TO CLOSE OFF AND MOVE INTO THE GREAT LAKES ON TUE. THE
00Z RUNS OF THE GFS AND ECMWF BRING A CHC OF SOME PCPN INTO THE AREA
FOR TUE WITH THIS SYSTEM. WE WILL ADD A CHC OF SHOWERS/STORMS IN FOR
TUE AND LEAVE WED DRY AS THE SYSTEM SHOULD BE EAST BY THEN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MWH NJJ
Hazardous weather outlook, Jul 21, 1:55 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT WED JUL 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
155 PM EDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE GREAT
LAKES REGION AND INTERACTS WITH A MOIST AND UNSTABLE AIR MASS. AREAS
ALONG AND SOUTH OF INTERSTATE 96 ARE UNDER A MODERATE RISK OF SEVERE
WEATHER. AREAS NORTH OF INTERSTATE 96 ARE UNDER A SLIGHT RISK.
DAMAGING WINDS WILL BE THE MAIN THREAT WITH LARGE HAIL POSSIBLE. THE
MAIN THREAT OF SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT.
STORM MOTION WILL BE TOWARD THE EAST AT AROUND 20 MPH.

HEAT INDICES MAY EXCEED 90 DEGREES THIS AFTERNOON INLAND FROM LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT PUSHING INTO THE REGION FROM THE NORTH ON THURSDAY AND
THURSDAY NIGHT COULD GENERATE A FEW SCATTERED THUNDERSTORMS. THE
STORM PREDICTION CENTER HAS PLACED THE AREA SOUTH OF A LINE FROM
WHITEHALL TO MOUNT PLEASANT IN THE SLIGHT RISK FOR SEVERE WEATHER.
HEAT INDICES MAY EXCEED 90 DEGREES AGAIN ON THURSDAY.

TRANQUIL WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...AND THURSDAY.

MEADE NJJ

In the hours before

Special weather statement, Jul 21, 3:47 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EDT WED JUL 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220200-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
347 PM EDT WED JUL 21 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

BEACHLER
Local storm report, Jul 21, 5:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     4 E ZEELAND             42.81N 85.93W
07/21/2004  60 MPH           OTTAWA             MI   EMERGENCY MNGR

&&

MWH
Local storm report, Jul 21, 5:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
542 PM EDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     4 E ZEELAND             42.81N 85.93W
07/21/2004  60 MPH           OTTAWA             MI   EMERGENCY MNGR

&&

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:33 PM EDTSpecial Marine WarningGRR87 min
Jul 21, 3:33 PM EDTSpecial Marine WarningGRR87 min
Jul 21, 3:33 PM EDTSpecial Marine WarningGRR87 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa47 min
Jul 21, 4:57 PM EDTSevere Thunderstorm WarningGRRAllegan63 min
Jul 21, 5:03 PM EDTSevere Thunderstorm WarningGRRKent57 min
Jul 21, 5:34 PM EDTSevere Thunderstorm WarningGRRMontcalm56 min
Jul 21, 5:42 PM EDTSevere Thunderstorm WarningGRRMontcalm48 min
Jul 21, 5:43 PM EDTSevere Thunderstorm WarningGRRBarry47 min
Jul 21, 5:54 PM EDTSpecial Marine WarningGRR66 min
Jul 21, 5:54 PM EDTSpecial Marine WarningGRR66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.